Rheumatoid arthritis (RA) patients taking TNF inhibitors are at significantly increased risk for a number of dermatologic conditions, particularly skin infections, Dr Marcel Flendrie (Nijmegen Medical Centre, the Netherlands) reports in a paper published April 4, 2005 in Arthritis Research & Therapy.
“This is the first prospective study investigating the occurrence of dermatological conditions following TNF-inhibitor therapy. Our main message is that dermatological events occur frequently, and we want to raise awareness for the conditions described in the study: generalized exanthema and eczematoid eruptions, infections, vasculitis, and psoriasiform eruptions,” Flendrie tells rheumawire.Greatest increase seen in skin infectionsFlendrie and colleagues at Radboud University Nijmegen Medical Centre prospectively followed 289 RA patients starting TNF-inhibitor therapy and compared them with a group of RA control patients naive to TNF inhibitors and matched for the follow-up period (median 2.3 years). The investigators observed 128 dermatological events in 72 of the TNF-inhibitor-treated patients (25%), compared with 37 (13%) of the control group. These problems were severe enough to result in referral to a dermatologist in 25% of the TNF-inhibitor group vs 13% of the control group (p<0.0005). "In our study we provide evidence suggesting that TNF inhibitors increase the risk of skin conditions. These data need conformation, as 1 study alone cannot be considered enough scientific evidence," Flendrie tells rheumawire.The most common skin problems were infections (n=33), eczema (n=20), and drug-related eruptions (n=15). Nineteen patients (7%) stopped treatment due to dermatological side effects, 3 of which were for eczema."Most skin infections were not very serious, but they were serious enough to require a visit to a dermatologist. For instance, some fungal infections were localized on the hands or face, which are unusual places for presentation. Some bacterial skin infections were serious. Erysipelas and folliculitis were serious enough to permanently stop treatment, because temporary withdrawal and/or antibiotic treatment were not sufficient," Flendrie says.Other treatment-related skin problems included vasculitis, psoriasis, drug-induced systemic lupus erythematosus, dermatomyositis, and a lymphomatoid-papulosis-like eruption."Most events were controlled by local treatment, and TNF inhibitors could be continued, but sometimes eruptions spread and increased in severity. We would therefore advise dermatological consultancy early in the occurrence of skin events," Flendrie says. "As (temporary) withdrawal is already current standard practice in case of bacterial infections, vasculitis, and other problems, we have no special additional treatment advice."The occurrence of psoriasiform eruptions in 3 TNF-inhibitor-treated patients was interesting because it seemed at odds with clinical-trial data. The US Food and Drug Administration has approved etanercept (Enbrel, Amgen, Wyeth) for treatment of psoriatic arthritis, and infliximab (Remicade, Centocor) is in phase 3 trials for psoriasis. "The biology of psoriasis is complex and not yet fully elucidated. It includes key roles for several other cytokines, such interferon-gamma and interleukins. Future studies are needed to investigate a possible relationship," Flendrie says. (Source: Flendrie M, Vissers WHPM, Creemers MCW, et al. Dermatological conditions during TNF-alpha-blocking therapy in patients with rheumatoid arthritis: a prospective study. Arthritis Res Ther 2005; 7:R666-R676: Joint and Bone: April 2005.)